Thunderstorm Wind, San Miguel
- When
- September 14, 7:59 PM MST to 8:03 PM MST
- Where
- San Miguel County, (Lvs)las Vegas Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.660, -105.140
Peak wind gust to 60 mph at Las Vegas.
An upper level trough approaching the Four Corners region forced stronger southwest winds aloft over New Mexico. This was the first significant departure from the monsoon flow pattern since much earlier in the summer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough approaching the Four Corners region forced stronger southwest winds aloft over New Mexico. This was the first significant departure from the monsoon flow pattern since much earlier in the summer. Remnant moisture across the area combined with afternoon heating and instability to produce showers and storms near the higher terrain. These storms moved quickly northeast into nearby valleys and plains during the late afternoon and evening hours. A storm near Las Vegas produced a brief severe wind gusts up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 14, 7:35 PM MST, 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 835 PM MDT Thu Sep 14 2017 .UPDATE... Increased precipitation chances over east central and northeast areas for the remainder of tonight in accordance with radar and mesoscale model trends. 44 && .PREV DISCUSSION...627 PM MDT Thu Sep 14 2017... .UPDATE... Increased precipitation chances over west central and southwest areas through the evening in accordance with radar and mesoscale model trends. 44 && .PREV DISCUSSION...607 PM MDT Thu Sep 14 2017... .AVIATION... 00Z TAF CYCLE SCT to ISOLD showers and thunderstorms will favor central and western areas through the evening, then a few cells may linger near the CO border after midnight. Microbursts could produce erratic wind gusts near 45 kt. Drier air will move over NM from the SW on Friday. ISOLD showers and thunderstorms will be possible over the far SE plains where there will be a little better moisture. Southwest winds will gust in the 25-35 kt range Friday aftn and evening due to strong winds aloft and a surface trough in the lee of the southern Rockies. 44 && .PREV DISCUSSION...350 PM MDT Thu Sep 14 2017... .SYNOPSIS... An upper level storm system over southern Utah will weaken and lift to the northeast overnight. Showers and thunderstorms associated with its cold front will continue across western and central areas this evening. Slightly cooler and drier air will move into the state from the west late tonight and Friday. Temperatures will drop down to near seasonal averages on Friday across western and central areas with high temperatures remaining above average east. Saturday remains dry except for a few thunderstorms possible in eastern Chaves and southern Roosevelt Counties. Mid level moisture peeling off of Tropical Storm Norma will begin increasing Saturday night and Sunday. Shower and thunderstorm chances as a result will increase late-day Sunday through Monday. && .DISCUSSION... A relatively moist southwest flow aloft ahead of an upper level trough over southern Utah is resulting in isolated showers and thunderstorms this afternoon. This convection will continue through midnight or so before slightly cooler and drier air aloft moves in from the west. Temperatures will drop to slightly below average across western and central areas Friday with slightly above average temps east. A few thunderstorms are possible over southeast Roosevelt County with dry condtions elsewhere. Saturday remains dry with the exception of a few storms over southern Chaves and southern Roosevelt Counties. All eyes then turn to Tropical Storm Norma and the deep subtropical moisture to the north. Global models continue to stick with their respective guns for Sunday and beyond. 12Z GFS, 18Z NAM, and the 12Z NAEFS continue to bring Norma ashore over the Baja tip around 18Z Sunday. The southerly flow at all levels ahead of Norma starts to increase PWATS in NM by Sunday afternoon, resulting in an increase in shower and thunderstorm chances Sunday, especially from the RGV east. Shower and thunderstorms will likely continue well into the evening hours and possibly overnight Sunday as strong deformation continues over NM between the strong southwest flow aloft over AZ and weak southwest winds near an upper level ridge axis over LA. ECMWF remains the outlier, taking Norma west of Cabo San Lucas late- day Sunday and then westward thereafter. ECMWF does now show subtropical moisture north of Norma slowly increasing from the south Sunday which is a change from previous runs. Model consensus shows remnant moisture peeling off of Norma Monday. At this point, it's looking like Monday stands to be the wettest day with deep moisture interacting with with a stout southwest flow aloft to generate at least scattered showers and thunderstorms over all but the far northwest. GFS weakens Norma rapidly as it moves newd to just northwest of Big Bend National Park Monday night. Copious moisture and a weak warm core circulation, however, could make Monday night quite wet for the southeast third of the state if the GFS and NAEFS solutions pan out. GFS and ECMWF agree on a deep and broad upper level trough getting carved out across much of the western U.S. around mid week. Big differences now exist as to moisture availability from the subtropics and how far south the above mentioned trough/upper low end up Friday and Saturday. 12Z ECMWF is much farther south, wetter and cooler than the GFS both days. 33 && .FIRE WEATHER... An upper low off the coast of CA has moved inland into southern NV this afternoon. With an upper high S of NM, this has set up the jet core squarely over the desert SW with plenty of diffluence aloft allowing fast moving afternoon tstorms over western NM. Mtn waves lee of the Sangre's have also caused enough instability for a few storms to develop over the NE plains. Storms across the west will be capable of producing erratic strong downburst gusts upwards to 50- 60kts with brief mod-hvy rain and hail. A few storms will make it into ctrl NM later in the afternoon and evening before convection dies down after sunset areawide. Friday, the trough will cut across N of NM pushing a Pacific front across the NW two-thirds of the state. This will bring an accompanying drop in temps, bringing an end to the near record highs across the SE. Although MixHgts fall tomorrow a dry slot associated with the trough will mix down plenty of dry air ending any chance for wetting rain over the area. SW winds also mix down bringing breezy conditions over the west, NE plains and central highlands. Saturday will be similar to Fri albeit with weaker SW winds. MinRH's both days will fall but are expected to remain a hair above critical threshold. Models are beginning to come more in line with tropical moisture entering NM by Sunday into Monday from what is now Tropical Storm Norma. Tropical moisture being spun up from Norma and into the SW flow could spark off afternoon rounds of convection and increase Td's across the south and east as soon as Sunday and into Monday. The ECMWF still lags behind in timing by Tue-Thu. After that, a deep trough moving into intermtn west will push out Norma's remnants and bringing back stronger and drier SW-W flow, also dropping MixHgts considerably as well. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous Weather Outlook National Weather Service Albuquerque NM 345 AM MDT Thu Sep 14 2017 NMZ501>540-151200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 345 AM MDT Thu Sep 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms with large hail and damaging winds this afternoon and evening over far northwest New Mexico. Some near record high temperatures are possible over the eastern plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday It's still possible moisture from a weakening tropical system may be drawn into New Mexico as soon as Sunday or Monday, or the moisture may be delayed until Tuesday, depending on the forecast model. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
Special Weather Statement National Weather Service Albuquerque NM 550 PM MDT THU SEP 14 2017 NMZ501-503-150015- Northwest Plateau-Far Northwest Highlands- 550 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JUAN COUNTY UNTIL 615 PM MDT... At 550 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles north of Shiprock to 6 miles north of Sanostee. Movement was northeast at 55 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Shiprock and Rattlesnake. && LAT...LON 3700 10841 3663 10851 3651 10905 3700 10904 TIME...MOT...LOC 2350Z 244DEG 50KT 3700 10874 3652 10888 Guyer
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT THU SEP 14 2017
NMZ505-150015-
West Central Plateau-
557 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIBOLA AND
SOUTHWESTERN MCKINLEY COUNTIES UNTIL 615 PM MDT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zuni Pueblo, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Zuni Pueblo and Black Rock.
&&
LAT...LON 3522 10882 3501 10861 3483 10896 3492 10905
3502 10905
TIME...MOT...LOC 2357Z 230DEG 29KT 3498 10890
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
626 PM MDT THU SEP 14 2017
NMZ501-503-150045-
Northwest Plateau-Far Northwest Highlands-
626 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 645 PM MDT...
At 625 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Fruitland to 7 miles
southwest of Nenahnezad. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Frequent and dangerous cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Western Farmington, Kirtland, Ojo Amarillo, Fruitland, Upper
Fruitland, Nenahnezad and La Plata.
&&
LAT...LON 3700 10817 3699 10817 3664 10829 3663 10867
3700 10857
TIME...MOT...LOC 0025Z 247DEG 30KT 3700 10838 3664 10850
GuyerSpecial Weather Statement National Weather Service Albuquerque NM 642 PM MDT THU SEP 14 2017 NMZ501-503-150115- Northwest Plateau-Far Northwest Highlands- 642 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY UNTIL 715 PM MDT... At 641 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles north of Flora Vista to near NAPI Headquarters. Movement was east at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Farmington, Kirtland, Bloomfield, Aztec, NAPI Headquarters, Flora Vista, La Plata, Upper Fruitland and Ojo Amarillo. && LAT...LON 3700 10792 3664 10802 3663 10838 3700 10829 TIME...MOT...LOC 0041Z 260DEG 15KT 3700 10817 3664 10828 Guyer
Special Weather Statement National Weather Service Albuquerque NM 700 PM MDT THU SEP 14 2017 NMZ519-521-150115- Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 700 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...SOUTH CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 715 PM MDT... At 700 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Albuquerque to 7 miles northeast of Meadow Lake. Movement was northeast at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De Albuquerque, Bosque Farms, Peralta, Tijeras, Enchanted Hills and Cabezon. This includes the following highways... Interstate 40 between Mile Markers 147 and 174. Interstate 25 between Mile Markers 211 and 240. && LAT...LON 3538 10660 3502 10634 3478 10662 3511 10688 TIME...MOT...LOC 0100Z 215DEG 32KT 3517 10670 3491 10654 Guyer
Special Weather Statement National Weather Service Albuquerque NM 729 PM MDT THU SEP 14 2017 NMZ501-503-150200- Northwest Plateau-Far Northwest Highlands- 729 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY UNTIL 800 PM MDT... At 729 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northwest of Cedar Hill to near NAPI Headquarters. Movement was northeast at 45 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Farmington, Kirtland, Bloomfield, Aztec, Ojo Amarillo, NAPI Headquarters, Fruitland, Upper Fruitland, Nenahnezad and Flora Vista. && LAT...LON 3700 10795 3658 10803 3652 10847 3700 10841 TIME...MOT...LOC 0129Z 219DEG 39KT 3705 10814 3661 10824 Guyer
The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak wind gust to 60 mph at Las Vegas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714234.